NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Steroid induced diabetes
My 40 y.o. daughter has Autoimmune Hepatitis, awaiting a liver transplant. She is on 15mg of Prednisone, 1740mg Myfortic, 40mg of Lasix and 100mg of Spironolactone. When she takes the prednisone in am her BS are greatly elevated during the day and go down at nite, her BS in am is 100 or below. When she takes pred. in pm, her am BS is above 126, with BS going down during the evening to around 156. When is the best time to take this Prednisone. We are very concerned about this, she will see the Endocrinologist 11/19/08 as her Hepatologist said she needed to get this treated. Her A1c taken 3 weeks ago was 6.7. She is watching her diet and exercises when she can as she does have liver pain and muscles spams and she is on 1.5L of fluid. It is this elevated BS we are concerned about..when is the best time to take the Pred.She has had a high of over 400 in the evening and the next am it could be 89, this has occured when she takes the Pred in am. So we are frustrated as to the time frame in which to take the Pred. She has been on this med since July 22, 2008. she was diagnosed July 22 with AIH and she does have cirrhosis of the liver, that is why she is on the tranplant list. Thank you.
The best answer to this situation is to either find out if there are any viable alternatives to the need for steroids, and, if not, then accept the blood sugar control problem as an inevitable consequence of the steroids and get started on treatment for the diabetes. There is nothing particularly helpful about modifying the time of day the prednisone is done. Anything that can be done in terms of improving her ability to get physical activity and learning about the best dietary choices related to blood sugar control could make a substantial difference.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati